SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Unusually large ephedrine-induced blood pressure increases due to cardiac sympathetic denervation supersensitivity in a patient with Parkinson's disease.

JA Clin Rep · 2018-06-06

DOI: 10.1186/s40981-018-0181-2PMID: 32026022

Open accessJournal Article; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

BackgroundParkinson's disease (PD) patients often suffer from cardiac sympathetic denervation, a hallmark of which is orthostatic hypotension. Denervation supersensitivity to sympathomimetic drugs is also seen in such patients, and this phenomenon is important and can be sometimes dangerous.Case presentationA 65-year-old male underwent gastrojejunostomy. The patient had severe PD and did not exhibit metaiodobenzylguanidine (MIBG) accumulation in his heart, which was indicative of cardiac sympathetic nerve denervation. When 8 mg of ephedrine was administered intravenously, an unexpectedly large increase in blood pressure was observed. The phenomenon recurred when 4 mg of ephedrine was administered again, and nicardipine was required to suppress the patient's blood pressure.ConclusionsDenervation supersensitivity is not as well recognized as other complications seen in PD patients, but anesthesiologists should be aware of it because sympathomimetic drugs can have excessively strong effects in patients with the condition.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.